Heparin Inj - Am I doing it right?

Hi - Just started doing my own Heparin inj's. Was shown what to do etc but find when I pull needle out a small amount of the liquid comes out of the place where the needle was. Is this normal? Does anyone find it hurts - not the actual injection so much but afterwards?

I obviously put a little pressure on the site for a minute or two but it still just weeps a little pin prick of blood and left with a raised little scab. Is that normal as tummy looking like a pin cushion!!!!

Be grateful for any similar experiences or advice.

10 Replies

oldestnewest
  • Hi,

    When I was injecting I found that there was sometimes a small bead of liquid after i'd withdrawn the needle. Just dab it gently with a tissue, don't rub it or use pressure.

    The injection itself rarely hurt and I found that I bruised less if I stuck the needle in quicky but pressed down on the plunger as slowly as possible. The stinging afterwards is horrible, but it only lasts for a minute or two and as you get more used to injecting, you'll hardly notice it. Whatever you do, DON'T RUB IT - this will cause bruising! Also, be mindful that the waistband of your trousers isn't tight to the area you've injected as that will cause bruising - I was left with a whopper of a bruise the first time I injected as my waistband was pressing right on the area.

    I don't think I was ever left with scabs, so i'm not sure about that. Don't forget you can also use your outer thighs to give your tummy a rest, I found it often hurt less there.

    As you grow more confident, your tecnique will improve, believe me. :-)

    Siân. x

  • Hi there, I almost always had a little seep out and after a while there would be a little blood drop too. Sian is right - do not rub or scratch as the bruising will be amazing. I found any fatty areas roung my middle, bottom or thighs. If you are really concerned perhaps your practice nurse would check your technique for you.

    Trust your instincts, if you're unsure just ask to be shown again

    Love Sharon x

  • Thanks both of you that is reassuring! Its at time like this I am glad for some fat on my tummy!! My thighs have too many tender points to use them so I think I will give them a miss.

    I think I made it sound more dramatic then it is. If you have a drop of blood it has to make a seal so it will form a little scab. I will take your advise and inject more slowly today. I seem to remember getting bruises when I had these injections last time and they were given by a nurse, so I am not doing too badly! Only 24 more to go!!

    Thanks again

  • I have a nurse do the tinzeparin injections for me and they say it is one of the most painful injections, also it is supposed to be done slowly and there is less bruising if done slowly.

    It does hurt and the bruises hurt. One nurse said it is worse for people who don't have much fat.

    I only get the injections when my INR goes low but if I have a run o a week or so my stomach is bad with bruises, last time I got a lump which took weeks to go completely.

  • Hi Sian,

    I've been injecting Tinzaparin twice a day for 10 years and you do get used to it - honest! It can sting sometimes and I've leant that if it feels very painful as you start to insert the needle, try a slightly different site a few mm away, as for me this seems to mean I'm snagging a capillary ending up with a bigger bruise,

    Don't worry about the small amount of seepage - it's tiny compared to the amount injected under the skin.

    I've been very stable on it, use alternate tops of both thighs and love the freedom it gives me diet (incl alcohol) and travel wise. Very glad I'm no longer on warfarin with a swinging INR.

    Hope you complete your course OK

    Debbie

  • Hi There

    Don't worry I am new to these injections too !! They still worry me and I will be on them for life. I have been injecting since february and every injection is different. I have been told to inject in the tummy only. Sometimes i look very bruised and sometimes there is a tiny red spot. Sometimes the injection is painful and other times I do not feel it. At times blood comes out and the Heparin and other times I don't leak ! Slowly take the needle out-I found that this helps. I have been told that some of the needles can be very rough and sometimes they sting as they are entering the skin so I got a magnifying glass and looked at the needle to see if it was blunt. Yes sometimes when enlarged the needle can be seen to be rough and apparently this is what causes the pain when injecting !!! I am not so sure !!! I wore a bikini on holiday and was a little embarrassed because of the marks on my tummy. It looked like six large birthmarks.

  • Thanks everyone for your comments and advise, its really reassuring to know that what is happening is pretty normal. I have found that by following everyones advice and injecting really slowly I have managed to stop any bruising other than the very first one. Also by removing the needle really slowly I do not get any seepage of either heparin or blood.

    Despite never being able to see where the injection has been, a few hours later I have usually got a red spot so I think this is par for the course! I dont know how long these are going to take to fade so I will/am look like a pin cushion!

    I do still find that some hurt afterwards despite all of this. Its not the injection itself its afterwards. So not sure why that is. I have also found that when first trying a spot it was painful so stopped and tried somewhere else. Obviously I was hitting something.

    Anyway thanks again. I only have three weeks to do this and then I am on to warfarin and the joys of INR's!! I was surprised to read you guys are on heparin long term as I did not think that was an option because of osteoporosis etc. I assume those issues have been over come now or is it dependant on other conditions apart from Hughes? I am on Fragmin which has no significant difference to Tinzaparin. I am just interested as to why some people stay on it rather than the warfarin.

  • Yes I still hit a spot where I shout out-something must make it painful so not sure what we hit under the skin-so I quickly move to another area. Some people are injecting other parts of the body but I have only been told to inject the tummy area. I have small red spots , black bruises bigger than a 50 pence coin so quite colourful at times. I forgot, sometimes have a greeny/yellow bruise too to add to the collection- probably an old bruise. Taking Heparin injections for life so I have to take Vitamin C & D supplements because of the risk of Oesteoporosis-advised by the Consultant. So all good fun. Warfarin did not suit me experienced another 3 TIA's whilst taking them and my INR was suppost to be 3-4. Some days it was too low and on one occassion it went to 7.7 so the hospital panicked and took me off the Warfarin for 2 days and then the consultant advised me to start Heparin.Just go with the flow !! Keep smiling and battle on with the rest of us !!!

    Take care

  • If it's any consolation I look like a bruised peach! I have been moved from warfarin to clexane (which suits me a 100% better!) but alter the injection site as i get a little bruise/clump under the skin after a while, stomach has a grey tinge to it now due to the injections so do the thighs and also the upper arms as well! Perservere and it will be fine x Gemma

  • I was told to alternate each side of the tummy which `i am doing but if go within an inch of an old site it hurts. I think even though there is no bruise to see there must be some perhaps underneath. In fact tonight when I withdrew the needle it had a little clump of blood on the top of the needle but there was no oozing of blood which indicated to me that I had hit something at the tip once in. Bloomin hurt too!! Oh what fun and games!! Tomorrow I do my B12 - now that is a proper injection (have to put it all together) and that really hurts!!!

    Funny I was never needle phobic until I had my stroke, then they took so much blood from so many places I never knew they could that I dreaded them walking towards me with a tray!!LOL I would much rather do it to myself than have them do it to me, at least you can control whats going on!!

You may also like...